The Lotus Cars Community banner

1 - 14 of 14 Posts

·
Registered
Joined
·
12,193 Posts
Discussion Starter #1
Sunday I woke up not feeling well. Can't really explain the feeling - I guess the closest thing I can relate it to is a high fever. I get these spells where it feels like my brain isn't getting enough blood - like i'm passing out. And this feeling comes in waves, like a throbbing of mini-blackouts. Also, my body feels hot (to me), but my temperature is 98.6 F. No other symptoms. I'm also epileptic, taking 1000mg of Depakote ER a day (in 2 doses of 500). Any ideas? :eek:
 

·
Premium Member
Joined
·
26,313 Posts
What I read is...

Most people who take Depakote ER don't have too much trouble with side effects. That's one of the reasons it's used so much. The most common complaints (usually not too severe) are:

* tiredness (sometimes with slower thinking)
* dizziness
* upset stomach
* vomiting
* tremor (shaking of the hands or other parts of the body)
* hair loss
* weight gain
* changes in behavior (depression in adults, irritability in children)

If you notice any of these problems, or anything that alarms you, call the doctor. Sometimes the doctor can help by changing the amount of Depakote ER prescribed. No one should stop taking Depakote ER or change the amount they take without their doctor's guidance.

Stomach upset from Depakote ER may be less of a problem if the pills are taken on a full stomach. Stomach upset is more likely when another seizure medicine with similar side effects (for example, Tegretol) is also being used.

Tremor (shaking of the hands or other body parts) tends to be worse when the level of Depakote ER in the blood is highest, 7 to 14 hours after the pills are taken. Anxiety or caffeine also may make it worse. Tremor may be less of a problem with Depakote ER than with regular Depakote, since the highest level of medicine in the blood usually is not quite as high.
 

·
Registered
Joined
·
12,193 Posts
Discussion Starter #4
I should note I've been on Depakote ER for ~10 years. The only persistent side-effect is general laziness/slower thinking, but I'm a pretty bright, motivated guy, so I've been able to overcome that with sheer will power. :)
 

·
Registered
Joined
·
155 Posts
Sick

If you feel that badly don't ask people here to evaluate you but see your FMD, Neurologist etc but if you have none go to an Urgent Care Center or the Emergency Department of your closest hospital.
The medical advice you will have here is worth what your paying for it but not worth your life.
Whomever prescribes your Depakote can advise you better as to whom you should contact for a work up.
 

·
Registered
Joined
·
6,301 Posts
are you dehydrated? do you feel like you are going to pass out if you stand up quickly? have you had your BP checked? what is your pulse?
 

·
Registered
Joined
·
12,193 Posts
Discussion Starter #7
carnut, I don't feel "that badly"... I spoke to a family dr and he said it's likely a virus that's going around miami. My confusion is in that I have no symptoms other than a pseudo-fever. To me, it seems more like something neuro or cardio related.

ivan, not dehydrated, i've been drinking lots (decaf iced tea) over the last few days. Haven't had BP checked. Pulse is 96. When I'm standing, the lightheaded throbbing feeling is more pronounced. I was diagnosed last year with mild MVP, but haven't been having many palpitations lately.
 

·
Registered
Joined
·
4,221 Posts
I initially thought one of the questions ivan1 asked: do you feel like you are going to pass out if you stand up quickly? That's called orthostatic hypotension. Some with mitral valve prolapse may experience such a thing. I used to when I was younger (don't have mitral valve prolapse, though) and one time I passed out. I hate to admit it, but I actually talked so much on the way to go surfing in Cocoa Beach that I passed out when I got out of the car. :) If you don't have a blood pressure monitor where you can confirm (and even if you don't), I'd check with the doctor, though.
 

·
Registered
Joined
·
471 Posts
I'm just a Veterinarian, so what do I know. Just don't go outside and get in a cat fight or hit by a car.

I doubt the Depakote is having any abnormal effects since you've obviously been on it a long time. But you could be having anything from a viral infection to meningitis to a hang nail. All I can say is that if the symptoms persist or worsen, I would definitely have an examination by your local MD or DVM (depending on how much hair you have on your back this week).

Steve
 

·
Registered
Joined
·
12,193 Posts
Discussion Starter #11
Umm... I had a nose drip that turned into a viral infection in my nose last week... my lymph nodes got all inflamed, but it went away by Friday. Also, I had a really stiff neck on Saturday, but I got a massage and that's better now. I'm really getting concerned. I'm gonna go see my doc tomorrow. I hope it's only just a fever. :(
 

·
Super Moderator
Joined
·
2,844 Posts
Just a pharmacist here, but you have the classic symptoms of a viral infection and in particular the flu like virus that has been going around for some time now. Your doctor should be able to tell you for sure, but if it is viral there is not much you can do but treat the symptoms and wait it out.
 

·
Registered
Joined
·
76 Posts
Hi

I'm a surgeon. Your problems could be from so many different sources that it would take three pages to list them. Viral, bacterial, A-fib, Manier's Dz, Brain Tumor, Carotid Stenosis, Hypocondria :p, dehydration (ice tea has a ton of caffein in it which can make you pee out more then you drink in), etc.

Without a thorough history and physical exam it would be impossible to even suggest a direction to go in. I don't even know how old you are...

2 major suggestions:
1) Go see your Primary Doc and tell him everything
2) Again, I don't know your history. But last I knew, if you went 2 (or is it 5) years or more without a seizure of unknown etiology (idiopathic Epilepsy) then most neurologists will stop the meds and re-evaluate. if you've been on the same meds for 10 years and haven't seized that whole time, it's time to stop the meds and get re-evaluated.

Someone's been writing you those scripts though. So I would go to them and get a full once over.

-Matt

PS - If this is a persistent problem, please stay away from a steering wheel until it's figured out. No one wants to see you or anyone else hurt if avoidable.

PPS - Feel better soon!!! :wave:
 

·
Registered
Joined
·
12,193 Posts
Discussion Starter #14
Matt, thanks... just to answer a couple points - 1) it's decaf iced tea, and 2) Yeah, I've been several years seizure-free.. I think 7 or 8, but my neuro wants to keep me on meds. :shrug:
 
1 - 14 of 14 Posts
Top